extremely low triglycerides
Apr 9, 2013
Dear Dr. Vergel,
I am a 44 year old white male, healthy undetectable, take daily: Atripla, Nexium, Valtrex, and SIMVASTATIN 10mg. 5'11" 175lbs, blood pressure usually about 120 / 70 or thereabouts. My lipid panel: HDL 74 LDL 72 Triglycerides 25. I have been fat lean fat back and forth but for the last year and a half have managed to keep off the 70 pounds I lost through rigorous diet and exercise. I am VERY happy with my lipid panel, blood chemistry, and blood pressure. Frankly, I feel more physically attractive and as an older gay man that is important to my overall emotional well-being. The majority of my diet consists of fish, vegetables, fruit, yogurt, nuts, sprouted type grains and I make sure to get plenty of fresh or dried herbs and lots of dried spices each and every day. I try to eat at least four meals of 600 calories evenly spaced and well balanced and yes I eat beef, pork (NO nitrates), chicken and dairy fats but sparingly. I do resistance training 4 or 5 days a week and hard cardio training for 45 minutes to an hour 3 or 4 days a week and walk my dog 3 to 5 miles everyday weather and schedule permitting but I very rarely miss this walk. I have worked hard to control my cholesterol and that is why I cleaned up my diet and stick with exercise, the vanity motivator kicked in after I had lost body fat. But now I have energy dips in the daytime and sometimes feel tired upon waking. I have noticed this impacts my mood in a bad way. My doctor is hesitant to take me off the statin drug because in the past I have gone up and down in my lipids because I didn't stick to a diet and exercise program- although she is open to discussing this in the near future. I believe that I should get off the statin and if my cholesterol creeps up I can always get back on it. Also, I participated in a study that tested my vascular system for calcium and the results was 0% and a rating of "pristine". I have asked a few people about the low triglycerides and I usually get someone rolling their eyes at me telling me I should be grateful for such problems. But actually, I am not grateful. I want to do my best to have a HIGH QUALITY of life as I age and I don't think being grateful for an imbalance is the way to go. Aren't triglycerides responsible for converting food into energy?
I would appreciate your opinion. Of course I am not a doctor. If you think I have left out important stats I am happy to give them to you. Perhaps I am asking the wrong questions?
Warmest Regards, Jim
Response from Mr. Vergel
First of all: CONGRATULATIONS!
You should be very proud of yourself. You are really following all the best choices for better health, and it is working for you! I hope people read your email since it basically summarizes what a healthy lifestyle is.
One thing about having really low lipids: it is a great thing but it could also affect hormone levels. People forget that all hormones come from cholesterol (healthy levels). Some people on statins with great lipid control like you may have low testosterone or other hormones. Your energy dips may indicate that, but there is only one way to find out. Ask your doctor to test your testosterone (free and total) and thyroid hormones to ensure that you have normal ranges. If you have deficiencies, he/she can talk to you about hormone replacement options.
Triglycerides are dissolved lipids that the body either stores in fat cells or uses for energy. You seem to be eating a healthy diet with good carbs that can provide the energy you need, though. So, I would not worry about your super low triglycerides.
Unless you have muscle myopathy problems due to the statin (as evidenced by high CPK, body aches, etc) I would not worry about your current treatment regimen.
Please let me know what you find out.
By the way, there is nothing wrong about wanting to live a healthy life with great stamina. We all deserve that even after living with HIV for many years. Some of us can attain that naturally with good health choices but some others like me need medication help.
Keep up with the great work!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ache In Testicles After Open Mouth Kissing Worried I Have HIV
- Diarrhea After Anal With Condom Worried I Have HIV
- Itchy Scrotum After Getting Scratched Sign Of HIV AIDS
- Oral Ulcers After Having Sex During Period Sign Of HIV AIDS
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Can A Vaginal Cyst Cause Enlarged Groin Lymph Nodes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.